# SDR CA021121004

- Difficulty date: November 17, 2002
- Submitted: December 2, 2002
- Operation: General aviation
- Make and model: Piper PA-44-180
- Aircraft time: 1,864 hours
- System (JASC): 3220 · Nose/Tail Landing Gear
- Part: Spring
- Part number: 6716800
- Condition: Broken
- Location: Nlg
- Stage of operation: AP
- How discovered: O
- Nature of condition: J
- Precautionary procedure: O

## Discrepancy

(CAN) A STUDENT PILOT SELECTED LANDING GEAR DOWN, WHEN IT WAS NOTICED THAT THE NOSE LANDING GEAR TOOK APPROX. 2 MIN. TO EXTEND.  THE AIRCRAFT WAS LANDED SAFELY AND MAINTENANCE WAS NOTIFIED.  IT WAS NOTICE THE NOSE LANDING GEAR DOWN ASSIST SPRINGS WERE POSITIONED DIFFERENTLY.  FURTHER INVESTIGATION REVEALED THAT THE INNER SPRING WAS BROKEN AND WAS JAMMING THE OUTER SPRING, THUS RESULTING IN THE LENGTH OF TIME IT TOOK TO LOWER THE GEAR.  IT IS SPECULATED THAT THE BUILD UP OF HYDRAULIC PRESSURE FINALLY PUSHED THE GEAR DOWN AND LOCKED. BOTH THE INNER AND OUTER SPRINGS WERE REPLACED NEW.  IT IS BELIEVED THAT CYCLES AND FATIGUE CONTRIBUTED TO SPRING BREAKING.
